Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

August 3, 2012Bibb County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 3, 2012, 12:05 PM CDT for Bibb County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2012, 12:05 PM CDT (17:05 UTC)
Expired
Aug 3, 2012, 12:30 PM CDT
In force
25 min
Issued by
NWS Birmingham, AL

County Bibb County, AL

The radar

The Birmingham radar (KBMX), 59 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1920 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1920 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

698 
WWUS84 KBMX 031705
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1205 PM CDT FRI AUG 3 2012

ALZ023-034-031730-
BIBB AL-TUSCALOOSA AL-
1205 PM CDT FRI AUG 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TUSCALOOSA AND WESTERN
BIBB COUNTIES UNTIL 1230 PM CDT...

AT 1202 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LOW GAP...OR 14 MILES NORTHWEST OF BRENT...MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LOW GAP...
  EOLINE...
  HAGLER...
  PEARSON...
  HARMON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.


&&

LAT...LON 3315 8742 3312 8715 3287 8731 3294 8742
      3300 8742 3301 8751
TIME...MOT...LOC 1705Z 294DEG 9KT 3304 8737

$$

77/GLEASON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 3, 10:34 AM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 3, 10:34 AM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1034 AM CDT FRI AUG 3 2012

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

WE MADE A COUPLE OF CHANGES TO THE AFTERNOON FORECAST OVER THE
LAST HOUR OR TWO. THIS INCLUDES BUMPING THE POPS ACROSS THE WEST
AND ADDING IN ISOLATED SEVERE WORDING TO THE HAZARDOUS WEATHER
OUTLOOK. THE REASON FOR THIS IS THE ONGOING CONVECTION THAT IS
CURRENTLY MOVING INTO NORTHERN MISSISSIPPI. THIS CLUSTER OF
THUNDERSTORMS IS HOLDING IT OWN AND THOUGH THE ENVIRONMENT OUT
AHEAD OF IT IS SLOW TO BECOME CONDUCIVE TO FURTHER DEVELOPMENT...
MODELS ARE INDICATING BULK SHEAR VALUES INCREASE ACROSS OUR
WESTERN COUNTIES EARLY THIS AFTERNOON. 0-6KM SHEAR VALUES OF 30-35
KTS WOULD OPEN THE DOOR TO AN ORGANIZED THREAT OF SEVERE THROUGH
THE AFTERNOON. IT IS LOOKING LIKE IT SHOULD REMAIN WEST OF INTERSTATE
65 IF AND WHEN IT DECIDES TO REAR ITS HEAD. THIS MEANS THE SEVERE
THREAT WILL ALSO REMAIN WEST OF INTERSTATE 65. AGAIN...THIS IS A
VERY ISOLATED AND LOW CONFIDENCE INCREASE OF SEVERE WEATHER
POTENTIAL.

ALSO BECAUSE THE CONVECTION AND CURRENT CLOUD COVER I HAVE ALSO
DECIDED TO DROP AFTERNOON HIGHS SLIGHTLY ACROSS THE NORTH AND WEST.

27

&&

.AVIATION...
12Z TAF DISCUSSION.

CONTINUE TO HAVE SOME TRICKY AND INTERMITTENT MVFR TO IFR CIGS
AND VIS THIS MORNING. THIS SHOULD DISSIPATE BY 14Z. THE OTHER
CONCERN IS CENTERED AROUND A LINE OF SHOWERS AND STORMS MOVING
SOUTHWARD FROM TENNESSEE. THESE STORMS HAVE SHOWN A RECENT
WEAKENING TREND. THINKING THAT THIS WILL AT LEAST BRING SOME
SHOWERS AND POSSIBLY SOME THUNDER TO TAF SITES LATER THIS MORNING
AND INTO THE EARLY AFTERNOON. UNLESS THESE STORMS STRENGTHEN THE
IMPACT MAY ONLY BE LIMITED TO MVFR VISIBILITY. ADDITIONAL
SCATTERED THUNDERSTORM DEVELOPMENT THROUGH THE REST OF THE
AFTERNOON.

87/GRANTHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     87  73  88  72  90 /  60  50  60  30  60
ANNISTON    87  74  89  72  92 /  60  40  60  30  50
BIRMINGHAM  88  75  88  75  91 /  60  50  60  30  60
TUSCALOOSA  88  75  88  74  93 /  70  40  60  30  60
CALERA      88  74  87  73  91 /  60  40  60  30  50
AUBURN      92  73  86  72  92 /  40  30  50  30  30
MONTGOMERY  94  75  90  74  93 /  40  40  50  30  30
TROY        92  74  89  71  92 /  30  30  50  30  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

27/87
Hazardous weather outlook, Aug 3, 8:50 AM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
850 AM CDT FRI AUG 3 2012

ALZ011>015-017>050-041200-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
850 AM CDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE WEST OF I-65 THROUGH
8 PM. ISOLATED DAMAGING WINDS WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED TODAY.

In the hours before

Special weather statement, Aug 3, 12:05 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1205 PM CDT FRI AUG 3 2012

ALZ023-034-031730-
BIBB AL-TUSCALOOSA AL-
1205 PM CDT FRI AUG 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TUSCALOOSA AND WESTERN
BIBB COUNTIES UNTIL 1230 PM CDT...

AT 1202 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LOW GAP...OR 14 MILES NORTHWEST OF BRENT...MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LOW GAP...
  EOLINE...
  HAGLER...
  PEARSON...
  HARMON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3315 8742 3312 8715 3287 8731 3294 8742
      3300 8742 3301 8751
TIME...MOT...LOC 1705Z 294DEG 9KT 3304 8737

77/GLEASON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:17 PM CDTSpecial Weather StatementBMXHale28 min
Aug 3, 1:34 PM CDTAreal Flood AdvisoryBMXGreene, Hale116 min
Aug 3, 2:04 PM CDTAreal Flood AdvisoryBMXGreene, Pickens, Sumter3 hr
Aug 3, 2:11 PM CDTSpecial Weather StatementBMXGreene49 min
Aug 3, 3:46 PM CDTSpecial Weather StatementBMXJefferson44 min
Aug 3, 4:10 PM CDTSpecial Weather StatementBMXTuscaloosa50 min
Aug 3, 4:25 PM CDTSpecial Weather StatementBMXJefferson50 min
Aug 3, 5:19 PM CDTSpecial Weather StatementBMXMontgomery41 min
Aug 3, 6:20 PM CDTSpecial Weather StatementBMXElmore40 min

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.